Patients with acute behavioural disturbance are common in the emergency department setting. The majority of these patients are intoxicated with drugs and alcohol. Less than 25% have a psychiatric or organic illness as precipitant.1
A structured approach is important in the management of these patients to ensure the patient’s behaviour is stabilised as quickly as possible and the risk to themselves and others in the department is minimised. Care for these patients in provided for under the Guardianship Act.
The Sedation Assessment Tool is a simple and useful measure of agitation in a patient with acute behavioural disturbance. Ideally end points of chemical sedation are a SATs score of -1 to 0.
|+3||Combative, violent, out of control||Continual loud outbursts|
|+2||Very anxious & agitated||Loud outbursts|
|-1||Asleep but rouses to name||Slurring or slowed|
|-2||Responds to physical stimulation||Few recognisable words|
A step wise management approach is necessary. Patient safety and the safety of others in the department is paramount.
- Ensure the security team is notified and readily available on patient’s arrival
- If possible utilise a medical resuscitation bay
- Adopt a calm, non-confrontational manner and attempt to verbally de-escalate the patient if possible
- Offer oral sedatives if the patient is amenable, offering diazepam 10mg and/or olanzapine 10mg is appropriate
If these techniques are unsuccessful:Utilise the security team to provide physical restraint until chemical restraint is achieved
- Utilise the security team to provide physical restraint until chemical restraint is achieved
- Administer 10mg droperidol IM, this should effectively sedate approximately 70% of patients2
- If inadequate response after 15 minutes, administer a further 10mg droperidol IM. This should effectively sedate 90% of patients 3
- If inadequate response after further 15 minutes consider alternative agent; either 400mg ketamine IM 4or small aliquot of benzodiazepine (e.g. lorazepam 2mg IM).
In resistant cases, or those requiring repeated episodes of chemical sedation soft physical restraints may be necessary until a more definitive solution can be facilitated.
Patients requiring chemical sedation should be observed in the department or in the short stay unit until they are suitable for reassessment from a medical or mental health perspective.
- Droperidol can be administered IV if access is available. Onset of action is the same as IM
- High dose droperidol, as suggested above has been shown to be safe, in particular it is not a QT prolonging agent. Doses >20mg are not recommended as they do not significantly increase rates of sedation. Instead, an alternative agent (ketamine or lorazepam) is preferred.
- Isbister G et al. “Randomized Controlled Trial of Intramuscular Droperidol Versus Midazolam for Violence and Acute Behavioural Disturbance: The DORM Study.” Annals of Emergency Medicine, 2010; 56 (4): 392-401
- Calver L et al. “The Safety and Effectiveness of Droperidol for Sedation of Acute Behavioural Disturbance in the Emergency Department.” Annals Emerg Med; 2015: http://dx.doi.org/10.1016/j.annemergmed.2015.03.016
- Downes M, Healy P, Page C, Bryant J & Isbister G. “Structured team approach to the agitated patient in the emergency department.” EMA2009;21:196-202
- Calver L et al. “The Safety and Effectiveness of Droperidol for Sedation of Acute Behavioural Disturbance in the Emergency Department.” Annals Emerg Med; 2015
- Katherine Z Isoardi, Sarah F Ayles, Keith Harris, Clare J Finch, and Colin B Page. “Methamphetamine presentations to an emergency department: Management and complications.” EMA 2018
- Isbister G, Claver L, Downes M and Page C. “Ketamine as Rescue Treatment for Difficult-to-Sedate Severe Acute Behavioural Disturbance in the Emergency Department.” Ann Emerg Med